Quotients of values of the Dedekind Eta function

Emre Alkan, Maosheng Xiong, Alexandru Zaharescu

Research output: Contribution to journalArticlepeer-review


Inspired by Riemann's work on certain quotients of the Dedekind Eta function, in this paper we investigate the value distribution of quotients of values of the Dedekind Eta function in the complex plane, using the form n(Ajz)/n(Aj-1z), where A j-1 and A j are matrices whose rows are the coordinates of consecutive visible lattice points in a dilation XΩ of a fixed region Ω in a fixed complex number in the upper half plane. In particular, we show that the limiting distribution of these quotients depends heavily on the index of Farey fractions which was first introduced and studied by Hall and Shiu. The distribution of Farey fractions with respect to the value of the index dictates the universal limiting behavior of these quotients. Motivated by chains of these quotients, we show how to obtain a generalization, due to Zagier, of an important formula of Hall and Shiu on the sum of the index of Farey fractions.

Original languageEnglish (US)
Pages (from-to)157-176
Number of pages20
JournalMathematische Annalen
Issue number1
StatePublished - Sep 2008

ASJC Scopus subject areas

  • Mathematics(all)


Dive into the research topics of 'Quotients of values of the Dedekind Eta function'. Together they form a unique fingerprint.

Cite this